Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 238, NWS Midland/Odessa, TX

September 19, 2002Glasscock County, Reagan County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Sep 19, 2002, 12:42 AM CDT for Glasscock County, Reagan County, Texas. It was in force for 13 days. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 19, 2002, 12:42 AM CDT (05:42 UTC)
Expired
Oct 1, 2002, 8:00 PM CDT
In force
13 days
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

Counties Glasscock County, TX, Reagan County, TX

The radar

The Midland/Odessa radar (KMAF), 73 km from the middle of the area, began a volume at 05:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 18, 9:55 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 5.7 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2002-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1068 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2002-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1068 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
2684 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 9:25 PM CDT, 3 hours 17 minutes earlier.

Area forecast discussion, Sep 18, 9:25 PM CDT, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
925 PM CDT WED SEP 18 2002

COLD FRONT CURRENTLY EXTENDS FM KCNM...TO KHOB...TO SEMINOLE AND
NEWD.  PLENTY OF CONVECTION FIRING ALONG FRONT AND WEAK DRYLINE
AHEAD OF FRONT...SO HAVE UPPED POPS A NOTCH NERN AREAS.  PLENTY OF
DEBRIS CLOUD WILL BE LEFT OVR TO WARRANT MOCLDY CONDITIONS MOST
PLACES OVERNIGHT.  HAVE ALSO TWEAKED WINDS TO ACCOUNT FOR FASTER
FROPA THAN PREVIOUSLY ANTICIPATED.

.MAF...
TX...NONE.
NM...NONE.

44

In the hours before

Special weather statement, Sep 18, 9:54 PM CDT, 2 hours 48 minutes before
TXZ047-048-052-053-063-069-070-075-082-190700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
954 PM CDT WED SEP 18 2002

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE
THUNDERSTORM WATCH UNTIL 200 AM CDT THURSDAY MORNING FOR THE
FOLLOWING COUNTIES...

IN WEST TEXAS...

BORDEN...GLASSCOCK...HOWARD...MITCHELL...REAGAN...SCURRY AND UPTON

IN SOUTHWEST TEXAS...

PECOS AND TERRELL

THIS SEVERE THUNDERSTORM WATCH INCLUDES THE CITIES OF...

BAKERSFIELD...BIG LAKE...BIG SPRING...COLORADO CITY...DRYDEN...FORT
STOCKTON...GAIL...GARDEN CITY...MCCAMEY...RANKIN...SANDERSON...
SHEFFIELD AND SNYDER

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL 3/4 OF AN INCH OR
GREATER AND DAMAGING WINDS IN EXCESS OF 58 MPH. VERY HEAVY RAINFALL
AND DEADLY LIGHTNING ARE ALSO POSSIBLE. IF YOU ARE IN OR NEAR TO THE
WATCH AREA...CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND BE
PREPARED TO SEEK SAFE SHELTER IF A WARNING IS ISSUED OR SEVERE
WEATHER IS OBSERVED.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 7:16 PM CDTSevere Thunderstorm WarningMAFPecos4 hr
Sep 18, 9:36 PM CDTSevere Thunderstorm WarningMAFGlasscock, Howard3 hr
Sep 18, 10:38 PM CDTSevere Thunderstorm WarningMAFMartin2 hr
Sep 18, 11:33 PM CDTSevere Thunderstorm WarningMAFGlasscock87 min
Sep 19, 12:17 AM CDTSevere Thunderstorm WarningMAFUpton73 min
Sep 19, 12:21 AM CDTSevere Thunderstorm WarningMAFUpton39 min
Sep 19, 12:53 AM CDTSevere Thunderstorm WarningMAFGlasscock13 days

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.